Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS Blacksburg, VA

September 5, 20175 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 5, 2017, 2:41 PM EDT for 5 counties in Virginia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2017, 2:41 PM EDT (18:41 UTC)
Expired
Sep 5, 2017, 3:45 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 3:18 PM EDTTSTM WND DMG5 Nw Buena Vista City, VALARGE TREE LIMB DOWN AT EAST NELSON ST. AND SOUTH LEE HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-602 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS51 KRNK 051841
SVRRNK
VAC005-017-023-163-678-051945-
/O.NEW.KRNK.SV.W.0156.170905T1841Z-170905T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
241 PM EDT TUE SEP 5 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  East central Alleghany County in west central Virginia...
  The City of Lexington in west central Virginia...
  Southeastern Bath County in west central Virginia...
  Rockbridge County in west central Virginia...
  North central Botetourt County in west central Virginia...

* Until 345 PM EDT

* At 241 PM EDT, a severe thunderstorm was located near Glen Wilton,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington...
  Goshen...
  Eagle Rock...
  Collierstown...
  and Rockbridge Baths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3796 7927 3788 7915 3785 7915 3760 7987
      3770 7995 3807 7945
TIME...MOT...LOC 1841Z 238DEG 16KT 3774 7973 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
671 
WWUS51 KRNK 051902
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT TUE SEP 5 2017

VAC017-051911-
/O.CAN.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Bath VA-
302 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATH COUNTY IS 
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area.  Therefore, the warning has been 
cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3796 7927 3788 7915 3785 7915 3762 7981
      3771 7984 3805 7943
TIME...MOT...LOC 1901Z 257DEG 15KT 3777 7963 

$$

VAC005-023-163-678-051945-
/O.CON.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Alleghany VA-City of Lexington VA-Rockbridge VA-Botetourt VA-
302 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR EAST CENTRAL ALLEGHANY...ROCKBRIDGE AND NORTH CENTRAL BOTETOURT 
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF LEXINGTON...

At 301 PM EDT, a severe thunderstorm was located over Collierstown,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington...
Goshen...
Eagle Rock...
Collierstown...
and Rockbridge Baths.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3796 7927 3788 7915 3785 7915 3762 7981
      3771 7984 3805 7943
TIME...MOT...LOC 1901Z 257DEG 15KT 3777 7963 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
906 
WWUS51 KRNK 051922
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT TUE SEP 5 2017

VAC023-051931-
/O.CAN.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Botetourt VA-
322 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOTETOURT 
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3788 7915 3785 7915 3767 7966 3774 7969
      3776 7967 3777 7970 3781 7971 3802 7937
TIME...MOT...LOC 1921Z 250DEG 23KT 3781 7946 

$$

VAC005-163-678-051945-
/O.CON.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Alleghany VA-City of Lexington VA-Rockbridge VA-
322 PM EDT TUE SEP 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR EAST CENTRAL ALLEGHANY AND CENTRAL ROCKBRIDGE COUNTIES IN WEST 
CENTRAL VIRGINIA AND THE CITY OF LEXINGTON...

At 321 PM EDT, a severe thunderstorm was located over Lexington,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lexington...
Collierstown...
Rockbridge Baths...
Cornwall...
and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3788 7915 3785 7915 3767 7966 3774 7969
      3776 7967 3777 7970 3781 7971 3802 7937
TIME...MOT...LOC 1921Z 250DEG 23KT 3781 7946 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
281 
WWUS51 KRNK 051936
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT TUE SEP 5 2017

VAC005-163-678-051946-
/O.EXP.KRNK.SV.W.0156.000000T0000Z-170905T1945Z/
Alleghany VA-City of Lexington VA-Rockbridge VA-
336 PM EDT TUE SEP 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALLEGHANY AND 
CENTRAL ROCKBRIDGE COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF 
LEXINGTON WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3788 7915 3785 7915 3767 7966 3774 7969
      3776 7967 3777 7970 3781 7971 3802 7937
TIME...MOT...LOC 1936Z 238DEG 16KT 3784 7940 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:32 PM EDT, 9 minutes earlier.

Area forecast discussion, Sep 5, 2:32 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
232 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will move into the region from the west today, then
drift slowly through the region Wednesday and Thursday, finally
moving east of the area Thursday. Canadian high pressure will
build across the region Friday and remain in place until early
next week when Hurricane Irma could potentially be moving into
the southeast U.S.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Tuesday...

Morning radar shows upstream convection ahead of approaching
cold front. Believe the initial batch of showers/storms will
weaken as then enter the area, but satellite imagery shows clear
skies across the area that will allow for good heating and
destabilization. This will help reinvigorate convection this
afternoon. Best dynamics will be to our north but shear profiles
support some stronger storms and the marginal risk advertised by
SPC looks on target.

Previous discussion...

As expected, a cold front is moving into the Ohio Valley as
upper-level troughing continues to deepen across the Midwest.
This will be a slow process with the upper-level trough not
reaching its maximum intensity until Wednesday evening, at which
point it will be a full latitude trough from the Great Lakes to
the Gulf. The surface front will drift eastward into our CWA
this evening, but then stall near the Blue Ridge until later
Wednesday as weak waves of surface low pressure ride along the
front and the upper trough finally takes on a negative tilt and
begins to lift out of the area Thursday.

Temperature-wise, today may be the warmest day we see for a
long time as temperatures soar into the 80s for most areas east
of the Blue Ridge before the showers and thunderstorms arrive
late afternoon. Highs in the 70s are expected across the
mountains before the showers and thunderstorms arrive. No
significant cold advection will arrive until later in the week,
so overnight lows tonight/Wednesday morning will be still be
relatively mild from the mid 50s west to the mid 60s east.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 250 AM EDT Tuesday...

A cold front will slowly track across the area Wednesday, clearing
the mountains by noon, then east of the piedmont by evening.
Rainfall amounts will average a quarter of an inch for the day. The
upper level trough will not move as fast, becoming quasi-stationary
over the Ohio Valley and Mid Atlantic states Thursday and Friday.
Cumulus clouds likely to form over the mountains during the
afternoon, but should not produce more than a sprinkle or two. This
trough will also keep the area cool with temperatures running 10F
below normal. Daytime highs will range from the mid 60 to lower 70s.
Overnight lows will drop into the 40s across the mountains and into
the lower 50s east of the Blue Ridge.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 313 PM EDT Monday...

High pressure will be in place at the start of this time frame and
should make for a rather pleasant weekend. However this may be the
calm before the storm. It is still far too soon to properly forecast
the exact path and intensity of Hurricane Irma, however, toward the
end of the period, guidance does suggest influence from it to the
southeast in the form of gusty wind and an increase in PoP. To
reiterate, this forecast is still evolving and carries low
confidence at this point. For the latest update on the track, and
intensity information, visit the NHC website.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

Showers/storms will be moving across the region from the west
ahead of an approaching cold front. Expect VFR conditions in
general with a temp to MVFR or lower when convection moves over
an airfield. Will use VCTS to cover the situation and amend to
prevailing when showers/storms become imminent.

The cold front will be slow to cross the region tonight. Overall
synoptic lift will remain robust thanks to diffluence from
upper level jet, good mid level deformation, and vigorous short
wave energy associated with as a large upper trof digs into the
eastern US. This will keep some showers around through the
overnight period, and lingering deep moisture will allow for
MVFR to IFR conditions late. Gradual improvement will become
established from west to east late in the valid period.

Winds will be a bit gusty early, but overall do not expect winds
to be a significant issue for aviation this period.

Extended Aviation Discussion...

A deep meridional upper trough will continue to develop through
Thursday and push a strong, yet slow moving cold front into the
eastern U.S. midweek bringing a good chance of showers with
perhaps an extended period of sub-VFR conditions into early
Thursday, especially west of the Blue Ridge. The front should be
near the coast Thursday but since the upper trough axis will
still be west of our region, expect periods of sub-VFR
conditions with showers in the mountains Thursday, becoming VFR
east of the Blue Ridge. VFR conditions should return to all
areas Friday and continue Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...MBS/RAB
SHORT TERM...RCS
LONG TERM...JR/RCS
AVIATION...MBS/RAB
Hazardous weather outlook, Sep 5, 5:01 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
501 AM EDT Tue Sep 5 2017

NCZ001>006-018>020-VAZ043-044-058-059-061100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Henry-Pittsylvania-Halifax-Charlotte-
501 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-507-508-061100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
501 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected in advance of a slow
moving cold front this afternoon and evening. A few of these
thunderstorms could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Sep 5, 2:20 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT TUE SEP 5 2017

VAZ018>020-023-024-051915-
Botetourt-Bath-Craig-Rockbridge-Alleghany-
220 PM EDT TUE SEP 5 2017

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...SOUTHERN BATH...ROCKBRIDGE AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...

Until 315 PM EDT

At 218 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Covington to near Potts
Creek. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Glasgow.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3801 7936 3798 7929 3764 7937 3764 7941
      3748 8025 3793 8005 3805 7942
TIME...MOT...LOC 1818Z 250DEG 27KT 3776 8005 3758 8013

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:20 PM EDTSpecial Weather StatementRNKAlleghany, Rockbridge, City of Buena Vista, City of Covington, City of Lexington55 min
Sep 5, 2:58 PM EDTSpecial Weather StatementRNKFloyd62 min
Sep 5, 3:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista57 min
Sep 5, 3:20 PM EDTSpecial Weather StatementRNKFranklin55 min
Sep 5, 4:00 PM EDTSpecial Weather StatementRNKAmherst60 min
Sep 5, 4:23 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg67 min
Sep 5, 4:27 PM EDTSpecial Weather StatementRNKPittsylvania63 min
Sep 5, 5:37 PM EDTSpecial Weather StatementRNKHenry53 min
Sep 5, 5:46 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham59 min
Sep 5, 5:55 PM EDTSpecial Weather StatementRNKAmherst65 min
Sep 5, 6:02 PM EDTSpecial Weather StatementRNKFloyd58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.